Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 89, NWS Salt Lake City, UT

September 9, 2005Emery County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 9, 2005, 3:31 PM MDT for Emery County, Utah. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2005, 3:31 PM MDT (21:31 UTC)
Expired
Sep 9, 2005, 4:00 PM MDT
In force
29 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Emery County, UT

The radar

The Grand Junction radar (KGJX), 176 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 9, 12:35 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2005-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2005-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
330 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 092131
SVRSLC
UTC015-092200-
/O.NEW.KSLC.SV.W.0089.050909T2131Z-050909T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
331 PM MDT FRI SEP 9 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL EMERY COUNTY IN UTAH
  THIS INCLUDES THE CITY OF GREEN RIVER

* UNTIL 400 PM MDT

* AT 325 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 11 MILES SOUTHWEST OF GREEN RIVER...AND MOVING
  NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

HAIL UP TO 1.5 INCHES IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. 
IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO 
PROTECT LIFE AND PROPERTY.

LAT...LON 3892 11041 3869 11028 3880 11011 3890 11017
      3899 11013 3907 11015

$$

CB
1 follow-up statement
000 
WWUS55 KSLC 092158
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
356 PM MDT FRI SEP 9 2005

UTC015-092206-
/O.EXP.KSLC.SV.W.0089.000000T0000Z-050909T2200Z/
EMERY UT-
356 PM MDT FRI SEP 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL EMERY COUNTY
EXPIRES AT 400 PM MDT...

THE SEVERE THUNDERSTORM HAS MOVED NORTHEAST OUT OF EMERY COUNTY... 
THEREFORE THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL EMERY 
COUNTY IS BEING ALLOWED TO EXPIRE AT 4 PM MDT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR UTAH AND SOUTHWEST WYOMING. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING FOR SOUTHEAST
UTAH.

LAT...LON 3892 11041 3869 11028 3880 11011 3890 11017
      3899 11013 3907 11015

$$

CB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 3:05 PM MDT, 26 minutes earlier.

Area forecast discussion, Sep 9, 3:05 PM MDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
305 PM MDT FRI SEP 9 2005

.SYNOPSIS...A COLD UPPER LEVEL TROUGH WILL DRIFT SLOWLY
EASTWARD...MOVING ACROSS THE GREAT BASIN SUNDAY AND MONDAY.  A COLD
FRONT WILL DROP SOUTHEAST INTO UTAH LATE TONIGHT AND SETTLE OVER THE
CENTRAL SECTIONS OF THE STATE ON SATURDAY.  A SECOND SURGE OF COLD
AIR WILL PUSH THIS FRONT SOUTH OF THE REGION ON MONDAY.

&&

.DISCUSSION...PRIMARY FORECAST CONCERN CONTINUES TO BE SEVERE
THUNDERSTORM POTENTIAL THROUGH THE EVENING HOURS.  SEVERAL
THUNDERSTORMS WITH CAPABILITY OF PRODUCING SEVERE HAIL ONGOING AT
PRESENT.  ONE INCH DIAMETER HAIL JUST REPORTED NEAR GOBLIN VALLEY...
SOUTHWEST OF GREEN RIVER.  DIURNAL HEATING AND COLD POOL ALOFT
EDGING INTO REGION HAVE LED TO STEEP MID LEVEL LAPSE RATES.  WIND
FIELDS CONTINUE TO INDICATE 40 PLUS KT OF SHEAR.   EXPECT SEVERE
POTENTIAL TO CONTINUE NEXT FEW HOURS.  SOME DRIER AIR HAS ENTERED
WESTERN SECTIONS OF FORECAST AREA...WHERE CUMULUS FIELDS LOOK RATHER
SUPPRESSED.  QUESTION IS WHETHER OR NOT LATE ARRIVING SHORTWAVE AND
110 KT UPPER JET WILL TRIGGER ANY CONVECTION OVER WESTERN SECTIONS
OF STATE LATE THIS EVENING INTO THE EARLY MORNING HOURS...DESPITE
DRYING AIRMASS.  WILL HANG ON TO LOW POPS ALL BUT FAR SOUTHWEST
CORNER OF UTAH.  COLD FRONT SAGGING TO GREAT SALT LAKE MAY ENHANCE
LOW LEVEL CONVERGENCE ENOUGH TO TRIGGER A ROUND OF STORMS NORTHERN
SECTIONS AFTER MIDNIGHT.  FRONT WILL DROP TO CENTRAL UTAH ON
SATURDAY...THEN HOLD STATIONARY OR EVEN RETREAT A BIT DURING THE
AFTERNOON.  THOUGH AIRMASS WILL BE DRIER...PRECIPITABLE WATER VALUES
WELL UNDER AN INCH...CHANCE POPS OVER NORTHERN SECTIONS OF FORECAST
AREA STILL WARRANTED GIVEN PROXIMITY OF FRONT AND JET DYNAMICS.
SIMILAR STORY FOR SUNDAY.  FRONT WILL FINALLY EXIT REGION ON
MONDAY...WITH NOTHING MORE THAN ISOLATED STORMS IN MOUNTAINS NEXT
WEEK.

AS FOR TEMPERATURES...HAVE TRENDED VALUES A BIT COOLER THROUGH
TUESDAY FOR AREAS NORTH OF FRONT.

.FIRE WEATHER...DRIER AIR IS SPREADING INTO THE FAR WEST LATE THIS
AFTERNOON LOWERING HUMIDITIES TO CRITICAL LEVELS. WINDS WILL BE
STRONG INTO THIS EVENING OVER THESE SAME AREAS CREATING EXTREME FIRE
WEATHER CONDITIONS. THE MOISTURE SURGE OVER THE REMAINDER OF THE
AREA IS BRINGING A DECENT CHANCE OF WETTING RAIN. THE DRIER AIR OVER
THE WEST WILL OVERSPREAD THE STATE TONIGHT AS THE UPPER TROF MOVING
INTO SRN NV EJECTS ACROSS UT AND WILL BE IN PLACE SATURDAY. A COOL
AIRMASS WILL FOLLOW A COLD FRONT INTO NORTHERN UTAH TOMORROW.
ALTHOUGH THE AIRMASS BEHIND THE FRONT WILL NOT SEE A SIGNIFICANT
INCREASE IN MOISTURE...THE COOLER TEMPERATURES WILL KEEP HUMIDITIES
UP. THE FRONT IS EXPECTED TO STALL OVER THE NW 1/3 OF THE STATE INTO
EARL NEXT WEEK AND BREEZY...DRY AND MILD CONDITIONS WILL CONTINUE TO
THE SOUTH OF THE FRONT THROUGH THIS TIME.

&&

.AVIATION...STRONG SOUTHERLY WINDS AT SLC TODAY.  SCATTERED
CONVECTION MAY PRODUCE VERY STRONG WIND GUSTS...AFFECTING AIRPORT
OPERATIONS.  STRONGER STORMS MAY ALSO PRODUCE HAIL.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FROM UNTIL 2100 MDT THIS EVENING FOR FIRE
WEATHER ZONES 420...434...435...437...439.  SEE SLCRFWSLC FOR
DETAILS.
WY...NONE.

&&

BARJENBRUCH
Hazardous weather outlook, Sep 9, 6:15 AM MDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
615 AM MDT FRI SEP 9 2005

UTZ001>007-015-016-019-101200-
CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WEST CENTRAL UTAH-
615 AM MDT FRI SEP 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND WESTERN UTAH.

.DAY ONE... TODAY

STRONG SOUTH WINDS WILL DEVELOP OVER THE WESTERN VALLEYS AHEAD OF AN
APPROACHING COLD FRONT THIS AFTERNOON. HAZARDOUS FIRE WEATHER
CONDITIONS WILL RESULT FROM THESE STRONG WINDS AND LOW RELATIVE
HUMIDITIES. A RED FLAG WARNING HAS BEEN ISSUED FOR THE VALLEYS OF
WESTERN UTAH FOR THIS AFTERNOON THROUGH MIDEVENING. SEE THE
LATEST SLCRFWSLC FOR DETAILS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THE COLD FRONT THAT ENTER NORTHWEST UTAH THIS EVENING WILL STALL
OVER NORTHERN UTAH THIS WEEKEND.  MUCH COOLER TEMPERATURES ARE
EXPECTED BEHIND THE FRONT...ALONG WITH THE THREAT OF SIGNIFICANT
PRECIPITATION OVER EXTREME NORTHERN UTAH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

UTZ008>014-017-018-020-021-WYZ021-101200-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-GLEN CANYON RECREATION
AREA/LAKE POWELL-HENRY MOUNTAINS-SAN RAFAEL SWELL-SANPETE/SEVIER
VALLEYS-SOUTH CENTRAL UTAH-SOUTHWEST WYOMING-WASATCH MOUNTAINS SOUTH
OF I-80-WASATCH PLATEAU/BOOK CLIFFS-WESTERN UINTA BASIN-WESTERN UINTA
MOUNTAINS-
615 AM MDT FRI SEP 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND EXTREME
SOUTHWEST WYOMING.

.DAY ONE... TODAY

SCATTERED SHOWERS AND THUNDERSTORMS TODAY COULD PRODUCE LOCALLY
HEAVY RAINFALL. THE AREAS MOST PRONE TO HEAVY RAIN WILL BE THE
NORTHEAST MOUNTAINS AND THE ADJACENT VALLEYS. SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING...THEN TAPER OFF
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 9, 2:50 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
250 PM MDT FRI SEP 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             GOBLIN VALLEY           38.54N 110.70W
09/09/2005  1.00 INCH        EMERY              UT   CO-OP OBSERVER

&&

BROWN
Local storm report, Sep 9, 3:19 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
319 PM MDT FRI SEP 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             GOBLIN VALLEY           38.54N 110.70W
09/09/2005  1.50 INCH        EMERY              UT   CO-OP OBSERVER

            UPDATED FROM PREVIOUS REPORT. HAIL RANGED FROM 1/2 INCH
            TO 1 1/2 INCH DIAMETER. NUMEROUS CARS IN PARKING LOTS
            DENTED FROM HAIL.

&&

BROWN

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 6:03 PM MDTSevere Thunderstorm WarningSLCSummit27 min
Sep 9, 12:37 PM MDTSevere Thunderstorm WarningSLCDuchesne, Summit, Wasatch23 min
Sep 9, 1:17 PM MDTSevere Thunderstorm WarningSLCJuab, Sanpete, Utah28 min
Sep 9, 1:28 PM MDTSevere Thunderstorm WarningSLCEmery32 min
Sep 9, 2:01 PM MDTSevere Thunderstorm WarningSLCCarbon, Emery29 min
Sep 9, 2:30 PM MDTSevere Thunderstorm WarningSLCEmery, Wayne30 min
Sep 9, 2:31 PM MDTSevere Thunderstorm WarningSLCDuchesne, Utah, Wasatch29 min
Sep 9, 2:48 PM MDTSevere Thunderstorm WarningSLCDuchesne14 min
Sep 9, 2:58 PM MDTSevere Thunderstorm WarningSLCEmery32 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.